Alert archive / Oklahoma / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Tulsa, OK

April 3, 2023Creek County, Pawnee County, Washington County, Oklahoma

NWS Tulsa, OK issued this red flag warning at Apr 3, 2023, 2:19 PM CDT for Creek County, Pawnee County, Washington County, Oklahoma. It took effect at Apr 4, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 2:19 PM CDT (19:19 UTC)
In effect from
Apr 4, 2023, 12:00 PM CDT
Expired
Apr 4, 2023, 7:25 PM CDT
In force
7 hr
Issued by
NWS Tulsa, OK

Counties Creek County, OK, Pawnee County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 70 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS84 KTSA 031919
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
219 PM CDT Mon Apr 3 2023

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TUESDAY AFTERNOON...

.Very dry and windy conditions will develop across parts of
northeast Oklahoma Tuesday afternoon as a dry line moves into the
area. The most dangerous conditions are expected to remain to the
west of U.S. Highway 75, where several wildfires have occurred
recently and may still be ongoing at that time.

OKZ054-059-064-040930-
/O.UPG.KTSA.FW.A.0002.230404T1800Z-230405T0300Z/
/O.NEW.KTSA.FW.W.0003.230404T1700Z-230405T0300Z/
Osage-Pawnee-Creek-
219 PM CDT Mon Apr 3 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM CDT TUESDAY FOR
VERY DRY AND WINDY CONDITIONS WEST OF HIGHWAY 75 IN NORTHEAST 
OKLAHOMA...

The National Weather Service in Tulsa has issued a Red Flag
Warning, which is in effect from noon to 10 PM CDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...IN Oklahoma, Osage, Pawnee, and Creek 
  counties. 

* WIND...Southwest 20 to 30 mph, with gusts as high as 50 mph.

* HUMIDITY...Minimum humidity 10 to 25 percent.

* TEMPERATURE...Max temperatures mid to upper 80s.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$

OKZ055-060-040930-
/O.CON.KTSA.FW.A.0002.230404T1800Z-230405T0300Z/
Washington OK-Tulsa-
219 PM CDT Mon Apr 3 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR VERY DRY AND WINDY CONDITIONS FOR
PARTS OF NORTHEAST OKLAHOMA...

* AFFECTED AREA...IN Oklahoma, Washington, and Tulsa counties.

* WIND...Southwest 20 to 30 mph, with gusts as high as 45 mph.

* HUMIDITY...Minimum humidity 20 to 35 percent.

* TEMPERATURE...Max temperatures low to mid 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur.

&&

$$
4 follow-up statements
215 
WWUS84 KTSA 040838
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
338 AM CDT Tue Apr 4 2023

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.Very dry and windy conditions will develop across parts of
northeast Oklahoma this afternoon as a dry line moves into the
area. The most dangerous conditions are expected to occur west
of U.S. Highway 75, where several wildfires have occurred 
recently and may still be ongoing at that time.

OKZ060-040945-
/O.CAN.KTSA.FW.A.0002.230404T1800Z-230405T0300Z/
Tulsa-
338 AM CDT Tue Apr 4 2023

...FIRE WEATHER WATCH IS CANCELLED FOR VERY DRY AND WINDY
CONDITIONS FOR PARTS OF NORTHEAST OKLAHOMA...

The National Weather Service in Tulsa has cancelled the Fire
Weather Watch. 

Relative humidity values are expected to remain above critical 
levels this afternoon. Fire fighting personnel should continue
to monitor the latest forecast concerning the eastward progression
on the dry line this afternoon. Strong and gusty southwest winds
will continue regardless.  

$$

OKZ055-041645-
/O.UPG.KTSA.FW.A.0002.230404T1800Z-230405T0300Z/
/O.EXA.KTSA.FW.W.0003.230404T1700Z-230405T0300Z/
Washington OK-
338 AM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR VERY DRY AND WINDY CONDITIONS WEST OF HIGHWAY 75 IN
NORTHEAST OKLAHOMA...

The National Weather Service in Tulsa has issued a Red Flag
Warning, which is in effect from noon today to 10 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...Southwest 20 to 30 mph, with gusts as high as 45 mph.

* HUMIDITY...Minimum humidity 20 to 35 percent.

* TEMPERATURE...Max temperatures low to mid 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$

OKZ054-059-064-041645-
/O.CON.KTSA.FW.W.0003.230404T1700Z-230405T0300Z/
Osage-Pawnee-Creek-
338 AM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
CDT THIS EVENING FOR VERY DRY AND WINDY CONDITIONS WEST OF
HIGHWAY 75 IN NORTHEAST OKLAHOMA...

* AFFECTED AREA...IN Oklahoma, Osage, Pawnee, and Creek 
  counties. 

* WIND...Southwest 20 to 30 mph, with gusts as high as 45 mph.

* HUMIDITY...Minimum humidity 10 to 25 percent.

* TEMPERATURE...Max temperatures mid to upper 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$
276 
WWUS84 KTSA 041555
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
1055 AM CDT Tue Apr 4 2023

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.Very dry and windy conditions will develop across parts of
northeast Oklahoma this afternoon as a dry line moves into the
area. The most dangerous conditions are expected to occur west of
U.S. Highway 75, where several wildfires have occurred recently
and may still be ongoing at that time.

OKZ054-055-059-064-050300-
/O.CON.KTSA.FW.W.0003.230404T1700Z-230405T0300Z/
Osage-Washington OK-Pawnee-Creek-
1055 AM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR VERY DRY AND WINDY CONDITIONS WEST OF HIGHWAY 75 IN
NORTHEAST OKLAHOMA...

* AFFECTED AREA...IN Oklahoma, Osage, Pawnee, and Creek 
  counties. 

* WIND...Southwest 20 to 30 mph, with gusts as high as 45 mph.

* HUMIDITY...Minimum humidity 10 to 25 percent.

* TEMPERATURE...Max temperatures mid to upper 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$
981 
WWUS84 KTSA 041947
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
247 PM CDT Tue Apr 4 2023

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.Very dry and windy conditions will develop across parts of
northeast Oklahoma this afternoon as a dry line moves into the
area. The most dangerous conditions are expected to occur west of
U.S. Highway 75, where several wildfires have occurred recently
and may still be ongoing at that time.

OKZ054-055-059-064-050300-
/O.CON.KTSA.FW.W.0003.000000T0000Z-230405T0300Z/
Osage-Washington OK-Pawnee-Creek-
247 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR VERY DRY AND WINDY CONDITIONS WEST OF HIGHWAY 75 IN
NORTHEAST OKLAHOMA...

* AFFECTED AREA...In Oklahoma, Osage, Washington, Pawnee, and 
  Creek counties. 

* WIND...Southwest 20 to 30 mph, with gusts as high as 45 mph.

* HUMIDITY...Minimum humidity 20 to 25 percent.

* TEMPERATURE...Max temperatures mid 80s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$
055 
WWUS84 KTSA 050025
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
725 PM CDT Tue Apr 4 2023

OKZ054-055-059-064-050130-
/O.CAN.KTSA.FW.W.0003.000000T0000Z-230405T0300Z/
Osage-Washington OK-Pawnee-Creek-
725 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IS CANCELLED FOR PORTIONS OF NORTHEAST
OKLAHOMA...

The National Weather Service in Tulsa has cancelled the Red Flag
Warning. 

The dryline has retreated back to the north and west late this
afternoon, keeping higher humidity air over northeast Oklahoma
thru the evening. Since critical fire weather conditions are no
longer expected, the Red Flag Warning will be canceled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:22 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 3, 12:22 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1222 PM CDT Mon Apr 3 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1045 AM CDT Mon Apr 3 2023

Shallow moist layer shown on 12z OUN/FWD soundings mixing quickly
this morning as low ceilings quickly dissipate. The result will
be mostly sunny skies and falling dew points and a corridor of RH
values into 20-25% range covering much of eastern OK. Still
appears that wind speeds will stay below critical levels as sfc
gradient is weaker today. Potential for grassland fire spread
remains fairly high however with temperatures warming well into
the 80s and aforementioned very low RH values. A few minor changes
were made to the forecast temps/dew points this afternoon, and
existing Fire Danger Statement captures expected scenario well.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 302 AM CDT Mon Apr 3 2023

Strong upper storm system will shift into the central Plains on
Tuesday with both fire weather and severe weather concerns.  A few
isolated severe storms could develop in the warm sector across SE
OK/NW AR by late afternoon or early evening. If storms develop,
instability/shear profiles support the potential for supercells
with all hazards possible.

A few models suggest dry line will move into western sections of
Osage/Pawnee and possibly Creek counties Tuesday afternoon with
critical fire weather conditions developing west of the dry line.
Given some uncertainties regarding how far east boundary makes it,
for now will continue with the current fire weather watch.

Also still some uncertainty regarding the overall severe weather
coverage Tuesday night as the cold front tries to overtake the dry
line. Model QPF remains fairly modest, indicating convection may
be less robust. The stronger synoptic forcing is also lifting
northeast of the area by this time. With that said, however, a
broken line/clusters of strong to severe storms will still be
possible during the overnight hours before storms shift southeast
of the CWA by 12Z Wednesday.

Significantly cooler conditions expected behind the cold front
Wednesday. The cool weather will likely continue through the
remainder of the work week as surface ridge persist over the
region. A few showers will be possible across far southeast
Oklahoma Friday/Saturday, but rainfall amounts will be light at
best. Another front progged to move into area late weekend/early
next week with another chance for scattered precipitation.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Mon Apr 3 2023

VFR conditions with south winds gusting near 25 knots at times
will continue through much of the evening, with at least a
temporary reprieve from gusts for several hours after 00z. Later
tonight MVFR ceilings will likely begin spreading north at least
across eastern OK by 10-12z, and potentially into W AR. LLWS
included at all sites overnight and early Tuesday morning. with
sfc winds increasing late tonight and especially after 12z. Any
MVFR ceilings should improve after 15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  65  83  44 /   0   0  10  40
FSM   86  66  83  55 /  10  10  40  80
MLC   85  66  81  49 /  20  10  30  50
BVO   87  61  84  40 /   0   0  10  30
FYV   83  64  82  50 /   0  10  40  80
BYV   83  65  81  52 /   0  10  40  80
MKO   85  66  81  47 /  10   0  20  50
MIO   84  65  80  44 /   0   0  20  60
F10   86  65  82  45 /  10   0  20  40
HHW   85  65  80  53 /  20  10  30  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for OKZ054-055-059-060-064.

AR...None.
&&

SHORT TERM...14
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Apr 3, 1:03 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
103 PM CDT Mon Apr 3 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
103 PM CDT Mon Apr 3 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Very Limited.
	AREA...Southeast Oklahoma.
	ONSET...Late Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Along and West of Highway 75.
	ONSET...Ongoing.

DISCUSSION...
Unseasonably warm and windy weather will create elevated to near
critical fire weather conditions this afternoon. Humidities are
forecast to fall into the 20 to 30 percent range along and west of
U.S. Highway 75 with the potential for high grassland fire spread
rates. Any fires should be avoided.

There is a very limited chance for an isolated thunderstorm by
late afternoon or early evening across portions of southeast
Oklahoma along an approaching dry line. Any storm that develops
would have the potential to become severe with large hail and
damaging winds.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...
		  High Wind Potential.
WEDNESDAY...High Wind Potential.
THURSDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Tuesday remains an active weather day. Fire weather concerns may
become critical across western portions of Osage and Pawnee
counties and possibly Creek county which will be nearest the
dryline corridor and corresponding zone of lower humidity values.
A fire weather watch remains in effect for those areas.

Scattered storms will be possible by Tuesday afternoon primarily
from southeast Oklahoma through western Arkansas and pose a risk
of severe weather. Storms become more likely Tuesday evening
through overnight as a cold front sweeps eastward. Scattered
strong to severe storms are likely along and in advance of the
cold front with all severe weather hazards possible.

Gusty winds continue on Wednesday with continued fire weather concerns.
A quieter weather pattern appears more likely for late week with
cooler conditions.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Fire fighting personnel may require extra resources across portions
of northeast Oklahoma Tuesday afternoon and evening, especially
west of U.S. Highway 75. Severe weather is likely over portions
of the area Tuesday and Tuesday night with all hazards possible.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:57 PM CDTSpecial Weather StatementTSAHaskell48 min
Apr 2, 8:26 PM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore64 min
Apr 2, 8:28 PM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore62 min
Apr 3, 2:22 PM CDTWind AdvisoryTSACraig, Creek, Mayes, Nowata, Ottawa, Pawnee and 3 more35 hr

Nearby

Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.